October 14, 2018
Blood Pressure Meds and Nightmares

Blood Pressure Meds and Nightmares

by Berkeley Wellness  

Q: Since starting a blood pressure medication, I’ve had nightmares at least once a week. Is this common?

A: People taking certain medications may indeed experience more vivid and intense dreams, typically in the form of nightmares. Some beta-blockers (used for hypertension) commonly do this. But the list is lengthy and also includes some antidepressants, corticosteroids (at higher doses), levodopa (for Parkinson’s disease), and mefloquine (used to prevent or treat malaria).

Some people may experience increased nightmares when they stop certain drugs, including benzodiazepines, barbiturates, and, again, certain antidepressants—especially if this is done abruptly, or if the dose is reduced too quickly.

The phenomenon isn’t fully understood— especially why people are more likely to have vivid nightmares rather than vivid pleasant dreams. But in many cases, the drugs affect dopamine, serotonin, epinephrine, and other neurotransmitters that influence REM (rapid eye movement) sleep, the phase during which dreaming generally occurs.

If you suspect a medication is causing your nightmares, talk to your doctor, who may be able to lower the dose, change the timing of the dose, or switch you to a different brand or class of medication. And if you are going to stop taking certain medications altogether, you may be advised to do so very gradually.